Hypoglycaemia in treated diabetic cats

One of the most important complications seen in diabetic cats on insulin treatment is an unduly low blood glucose level, called hypoglycaemia.

Situations that may lead to hypoglycaemia are:

  1. Your cat receives the normal dose of insulin but for some reason has not eaten its normal quantity of food (or has vomited).
  2. Your cat is abnormally active, leading to abnormally high energy (glucose) use.
  3. Your cat receives a dose of insulin that is too high.

Signs of low blood glucose


Low blood glucose can be fatal, so it is extremely important that you recognize these signs, which are often subtle in the early stages:

  • restlessness
  • trembling or shivering
  • unusual movements or behaviour - some animals become very quiet and stop eating.
  • muscle twitching
  • coma

What to do


If any of the above signs are present, you will have to react quickly.

  1. Provide food immediately.
  2. If your cat refuses to eat, administer a glucose solution immediately. This solution can be made from glucose powder and tap water. One gram of glucose per kilogram body weight should be given (approximately 1 teaspoon for the average cat).
  3. Give the solution carefully into the cheek pouch using a syringe. Only do this if you are sure that your pet can swallow. Dose very slowly to avoid choking.
  4. If your pet is unable to swallow, rub the glucose powder into the gums (especially under the tongue). BE CAREFUL THAT YOU ARE NOT BITTEN.
  5. As soon as recovery is evident, give food. Then keep an eye on your cat for several hours to ensure that signs do not return.
  6. If your cat's condition worsens (muscle twitching, unconsciousness) or you are unsure, call your veterinary surgeon immediately.